Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 91, NWS Jackson, KY

July 19, 1998Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 19, 1998, 3:28 AM EDT for Floyd County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 3:28 AM EDT (07:28 UTC)
Expired
Jul 19, 1998, 5:30 AM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Floyd County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 190731
FFWJKL
KYC071-190930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
328 AM EDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FLOYD COUNTY IN SOUTHEASTERN KENTUCKY.

* UNTIL 530 AM EDT.

* AT 325 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 20 TO 25 MILES NORTHWEST OF
  PIKEVILLE... MOVING SOUTHEAST AT 15 MPH.

* WEATHER RADAR HAS INDICATED THAT OVER THREE AND A HALF INCHES OF
  RAIN HAD FALLEN OVER NORTHERN FLOYD COUNTY SINCE MIDNIGHT. HEAVY
  RAINS WILL CONTINUE IN NORTHERN FLOYD COUNTY THROUGH 400 AM EDT.
  EXPECT FLASH FLOODING ANYWHERE FROM PRESTONSBURG TO THE JENNY
  WILEY STATE PARK THROUGH 530 AM EDT.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING. MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED.

.END/WHP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:46 AM EDT, 42 minutes earlier.

Area forecast discussion, Jul 19, 2:46 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
246 AM EDT SUN JUL 19 1998

WILL BE BRIEF WITH DISCUSSION DUE TO HEAVY RAINS TRAINING OVER THE BIG
SANDY VALLEY. KJKL 88D SHOWING MORE ECHOES MOVING FROM SDF ESE INTO
THE ESTILL COUNTY AREA. LAPS DATA SHOWS SFC TROF OVER ERN KY AT 06Z
WITH MOIST COVERGENCE AND THETA-E CONVERGENCE. ALSO 5H VORT LOBE
PASSING THROUGH THIS MORNING HELPING TO GENERATE TSRA/SHRA.

ACTIVITY SHOULD DIMINISH AS THE MORNING PROGRESSES AND THE DYNAMICS
EXITS OUT. SHOULD SEE ABOUT THE SAME KIND OF WX TODAY AS ON SATURDAY
BUT WILL BE WARMER AS 5H HEIGHTS AND 850 TEMPS RISE. ANOTHER S/W
ARRIVES THIS EVENING AND TONIGHT. BEST CHANCE OF RAIN SHOULD STAY
NORTH OF CWA BUT AS WAS THE CASE TONIGHT A FEW TSRA COULD POP UP IN MY
CWA. MODELS KEEP POPS LOW. WOULD GO 20/30 THIS AFTN AND TONIGHT.
SHOULD NOT SEE ANYTHING MONDAY WITH WARM AIR ALOFT INHIBITING ANY
STORM DEVELOPMENT.

FAN AND FWC APPEAR ON TRACK WITH BUILDING HEIGHTS SO FOLLOWED CLOSELY.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL
FORECASTS ARE CONTAINED WITHIN PRODUCT SDFZFPKY.

JKL  90/71/93 221
LOZ  92/68/94 221

WHP

In the hours before

Local storm report, Jul 18, 11:07 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT SUN JUL 19 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    8 SE FRENCHBURG           KY   0.75 INCH HAIL
07/18/98   MENIFEE                        DIME SIZE HAIL REPORTED BY
                                          911 DISPATCHER/S HUSBAND
                                          NEAR POMEROYfTON BETWEEN 1000
                                          AND 1010 PM EDT ON THE
                                          MENIFEE...WOLFE AND MORGAN
                                          COUNTY BORDER.
Local storm report, Jul 18, 11:10 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1110 PM EDT SAT JUL 18 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    8 SE FRENCHBURG           KY   0.75 INCH HAIL
07/18/98   MENIFEE                        DIME SIZE HAIL REPORTED BY
                                          911 DISPATCHER/S HUSBAND
                                          NEAR POMEROYTON BETWEEN 1000
                                          AND 1010 PM EDT ON THE
                                          MENIFEE...WOLFE AND MORGAN
                                          COUNTY BORDER.

CORRECTED TIME HEADER

HUETTvL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:40 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Wolfe50 min
Jul 19, 2:11 AM EDTFlash Flood WarningJKLJohnson3 hr
Jul 19, 2:01 PM EDTSevere Thunderstorm WarningJKLEstill59 min
Jul 19, 2:30 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley45 min
Jul 19, 3:12 PM EDTSevere Thunderstorm WarningJKLEstill, Powell63 min
Jul 19, 3:25 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher60 min

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.